Nocturnal phantom shock cessation with zolpidem

Heart Lung. Jan-Feb 2018;47(1):76-79. doi: 10.1016/j.hrtlng.2017.10.004. Epub 2017 Nov 8.

Abstract

A 77 year old man with a biventricular ICD-pacemaker complained of painful, electric jolts disturbing him nightly from sleep. Extensive work-up including device interrogation revealed no defibrillations or arrhythmia, and he was subsequently diagnosed with phantom shocks (PS). His nightly PS symptoms terminated after starting zolpidem 10 mg each night. To date, literature review reveals fifteen articles reporting 163 phantom shock (PS) cases. PS affects 5-9% of ICD recipients. Risk factors include psychiatric disease, atrial fibrillation, NYHA functional status III or greater, prior shock storm, and intraoperative awareness during ICD placement, with defibrillation threshold testing. This report describes a successful PS intervention, and reviews the current knowledge available in the pathophysiology and treatment of PS.

Keywords: Arrhythmias; Cardiac; Defibrillation; Electric countershock; Implantable; MeSH terms: Defibrillators; Non-MeSH terms: phantom shock; Zolpidem.

Publication types

  • Case Reports

MeSH terms

  • Aged
  • Atrial Fibrillation / therapy*
  • Electric Countershock / adverse effects*
  • Electric Injuries / drug therapy*
  • Electric Injuries / etiology
  • Humans
  • Hypnotics and Sedatives / pharmacology
  • Male
  • Pyridines / pharmacology*
  • Zolpidem

Substances

  • Hypnotics and Sedatives
  • Pyridines
  • Zolpidem